Tuesday, February 17, 2015

Rheumatology News: Retinal Hazards of Long Term Plaquenil

Classic "bulls-eye" image showing retinal damage related to Plaquenil toxicity found here. 

Plaquenil (hydroxychloroquine) users should take a close look at this article printed in Rheumatology News last week.
SNOWMASS, COLO. – The risk of irreversible hydroxychloroquine toxic retinopathy is much greater than previously appreciated, Dr. James T. Rosenbaum cautioned at the Winter Rheumatology Symposium sponsored by the American College of Rheumatology. 
“I remember when I was a fellow a paper was published saying Plaquenil [hydroxychloroquine] is safer than aspirin, it lowers lipids, and everyone should be taking it,” recalled Dr. Rosenbaum, professor of inflammatory diseases and chief of the division of arthritis and rheumatic diseases at Oregon Health and Science University, and chief of ophthalmology at the Devers Eye Institute in Portland, Ore. 
He doesn’t feel that way anymore.
So what changed Dr. Rosenbaum's view of this widely used drug?
...a major recent study from Kaiser Permanente of Northern California which underscored the retinal hazards of long-term hydroxychloroquine. The retrospective, case-control study included 2,361 Kaiser Permanente patients who used the drug continuously for at least 5 years. 
Evaluation by visual field testing and/or spectral domain optical coherence tomography (OCT) showed the overall prevalence of retinal thinning and photoreceptor damage or visual field loss was 7.5%. The risk climbed with greater daily dosage and duration of therapy, reaching a prevalence of nearly 20% after 20 years on hydroxychloroquine (JAMA Ophthalmol. 2014;132:1453-60).
As someone who has been taking Plaquenil for a decade, this caught my attention:
“This really shakes my belief,” Dr. Rosenbaum confessed. “I really thought that anyone could take hydroxychloroquine with great impunity, but it turns out we really have to be careful with the dosage and the duration of therapy. I think we probably should routinely be reducing the dosage after 5 years of use, and in females who are under 5’6” we might need to be adjusting the dosage. 
"Look, I think hydroxychloroquine is the greatest drug. I think everyone with rheumatoid arthritis and lupus should be on hydroxychloroquine. But I do think that after 5 years you want to monitor, and you should start thinking about having the patient take the drug 12 times per week instead of 14 times per week,” he added.
The article went on to discuss risk factors and screening frequency for patients at risk of Plaquenil-induced retinopathy:
The Kaiser Permanente study identified several key risk factors for hydroxychloroquine retinopathy. The investigators were unable to identify a safe dosage of hydroxychloroquine, but they noted that for daily consumption of 4.0-5.0 mg/kg of real body weight, the prevalence was low – less than 2% – for the first 10 years of use. However, the prevalence climbed sharply thereafter. The researchers determined that real body weight predicted risk better than did ideal weight and should be used by clinicians in their dosing calculations. Patients on more than 5.0 mg/kg of real body weight daily had a 5.7-fold greater prevalence of hydroxychloroquine retinopathy. 
Those guidelines call for screening when a patient first goes on hydroxychloroquine and then not again until the 5-year mark, since toxicity is rare within the first 5 years of treatment. After 5 years of use, annual screening is recommended. The screening should include a visual field exam as well as one of the advanced objective technologies: spectral domain OCT, autofluorescence, or multifocal electroretinography. Use of the outmoded Amsler grid is discouraged.
You can read more about hydroxychlorine induced retinal toxicity here, and here.

The study quoted in the Rheumatology News article above utilized optimal coherence tomography (OCT) to measure toxic retinopathy in study participants. You can read more about this new type of retinal imaging procedure here.

The take away is this: if you are taking this medication, talk to your doctor about the use of Plaquenil in your particular circumstance, discuss the dose prescribed, and get your eyes checked for Plaquenil related retinal toxicity on a regular basis.

As always, never stop or start taking a medication without discussing it with your doctor.

5 comments:

Heda said...

Thank you Dr Rosenbaum. I have spent a large part of my life with Sjogren's politely but firmly resisting the many attempts to put me on plaquinel. I watched my Mum go blind with macular degeneration. Believe me you never want to watch anyone you love go blind. My Dad had glaucoma. Both if them had cataracts. I have severe sunlight sensitivity. Complete whiteout blindness if not wearing sunglasses in bright sunlight. And the idiots who continually try to prescribe plaquinel don't get it when I refuse. I find it's a great test for picking the right doc for me.

Nicole said...

Thanks for sharing this. I am on much higher than that 5 mg/ kg dose and will definitely talk to my rheumy about this at our next appointment. I love Plaquenil, but hopefully it will work for me at lower doses.

Nancy Joyce said...

Did soooo well on Plaquinal but sadly developed retinal toxicity after only 4 years of taking it. Credit to a vigilant Optometrist who referred me to " the best Retinologist in the province" at the beginning of taking the drug.

Nancy Shively said...

How do you get past the registration wall to read the article?

Nancy Shively said...

Never mind. I just went ahead and registered. Thank you for sharing this. I see my rheumatologist on Monday and you bet I'm taking this article with me! I've been on Plaquenil for probably 15 years and not sure just how much its helped versus the risk.

ShareThis